Welcome to Ask The Doctor.
We are here to help you.
Black tarry stools are called as Melena. They represent upper gastrointestinal bleed.
Now, this is very important to rule out the causes.
Most common are:
1. NSAIDs induced gastric ulcer / duodenal ulcer.
2. Alcoholic liver disease.
3. Esophageal Varices due to Chronic liver disease.
If you have taken any NSAIDs recently, then that might be the cause. If you have any associated jaundice, then it can be due to chronic liver disease Like Hepatitis B and C. If you consume alcohol, you might have developed chronic liver disease alcohol related.
You should get investigated.
You would require to get Upper Gastro-Intestinal Endoscopy (UGIE) done, which will rule out any gastric/duodenal ulcers, esophageal varices.
You should also get following tests done:
1. Ultrasound Abdomen
3. Liver Function Test done.
4. Stool for occult blood.
You would require to take Proton Pump Inhibitors like Pantoprazole. Rest treatment would depend on the cause.
Share my opinion with your doctor.
I hope it helps.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.